Disease that is caused by medical intervention is termed ‘iatrogenic'. This means that anything ranging from damage caused by an ill-fitting plaster cast to drug side-effects or long-term results of drug overuse will fall under this banner. Side-effects of drugs, misuse of drugs, harmful drug combinations, medical negligence, medical error or misjudgement, contravention of contra-indications and nosocomial disease (one acquired in hospital) can all constitute iatrogenic disease.
Of course, when a guiding motto of medicine is: “first do no harm” (primum non nocere), it can be difficult to accept the notion of medically-induced harm. However, powerful interventions cannot be without risk. Nonetheless, this phenomenon represents a serious and widespread welfare problem.
Should there ever be an adverse reaction to a drug or treatment or a ‘suspect' or ‘possible' adverse reaction, this should be reported to the Veterinary Medicines Directorate forthwith, on a yellow form (MLA252a), by visiting www.vmd.gov.uk.
http://www.vmd.gov.uk/General/Adverse/mal252.pdf (Form MLA252A)
Notable examples in the veterinary field are:
Disturbed bowel flora – when caused by antibiotic usage (this effect can be so severe as to be lethal in some species – e.g. penicillin-type antibiotics in guinea pigs and some oral antibiotics in horses and cattle).
Dry eye in dogs – when caused by using sulphasalazine for colitis.
Laminitis in horses and ponies – when caused by steroid treatment (corticosteroid, cortisone).
Cushing's Syndrome in dogs – when caused by overlong usage of steroids.
Arthus reaction in dogs – when caused by sudden violent reaction to an injection (seen several times with a heat prevention hormone injection).
Vaccination reactions in all species – reactions at the site of injection are not uncommon; horses can react over their whole neck area, when injected in the neck.
Vaccinosis in all species – the long term ill-effects of vaccination (not usually recognised or accepted by the conventional world).
Myelosuppression (aplastic anaemia – reduction in red blood cell production) – when caused by chloramphenicol antibiotic.
Vestibular nerve (8th cranial nerve) damage – when caused by some antibiotics.
Neurological disorders – when caused by organophosphate-containing medications.
Immune hypersensitivity – when induced by use of trimethoprim-sulphadiazine antibiotics.
Cartilage changes and joint destruction in foals and young horses – when caused by enrofloxacin or other fluoroquinolone antibiotics given to young horses or pregnant mares.
Birth defects – when caused by drug administration during pregnancy.
Liver toxicity – when caused by long-term phenobarbitone administration.
Gastro-intestinal ulceration – when caused by non-steroidal anti-inflammatory drugs (NSAIDs).
Fatality (or neurological damage) in Collies – when caused by ivermectin-type drugs (link).
Any drug side-effect or Adverse Drug Event (ADE) can be termed iatrogenic. Of course, there is such a thing as iatrogenic death, too, when the reaction is fatal (e.g. penicillin-type antibiotics in guinea pigs and some other rodents).
Happily, this type of risk has not been shown to accompany the use of homeopathy.